Alert archive / North Carolina / Beach Hazards Statements in 2022
Beach Hazards Statement 58, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Oct 28, 2022, 8:18 PM EDT for Carteret County, Dare County, Hyde County, North Carolina. It took effect at Oct 29, 2022, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Oct 28, 2022, 8:18 PM EDT (00:18 UTC)
- In effect from
- Oct 29, 2022, 8:00 AM EDT
- Expired
- Oct 29, 2022, 7:35 PM EDT
- In force
- 12 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC
The radar
The Morehead City radar (KMHX), 92 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.3 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 628 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 256 m²/s²
- 0-3 km storm-relative helicity
- 424 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
262 WHUS42 KMHX 290018 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 818 PM EDT Fri Oct 28 2022 NCZ203-205-291230- /O.EXP.KMHX.BH.S.0057.000000T0000Z-221029T0000Z/ /O.NEW.KMHX.BH.S.0058.221029T1200Z-221030T0000Z/ Northern Outer Banks-Hatteras Island- 818 PM EDT Fri Oct 28 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SATURDAY THROUGH SATURDAY EVENING NORTH OF CAPE HATTERAS... ...BEACH HAZARDS STATEMENT HAS EXPIRED... * WHAT...Dangerous rip currents, large breaking waves expected, and strong longshore currents in the surf zone. * WHERE...The beaches north of Cape Hatteras. * WHEN...From 8 AM EDT Saturday through Saturday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Dangerous shore break can throw a swimmer or surfer head first into the bottom causing neck and back injuries. Strong longshore currents will create dangerous swimming conditions. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 5:09PM Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Shore break occurs when waves break directly on the beach. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$ NCZ196-204-291230- /O.EXP.KMHX.BH.S.0057.000000T0000Z-221029T0000Z/ /O.NEW.KMHX.BH.S.0058.221029T1200Z-221030T0000Z/ East Carteret-Ocracoke Island- 818 PM EDT Fri Oct 28 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SATURDAY THROUGH SATURDAY EVENING NORTH OF CAPE LOOKOUT... ...BEACH HAZARDS STATEMENT HAS EXPIRED... * WHAT...Strong longshore currents in the surf zone. * WHERE...Ocracoke Island and Core Banks beaches. * WHEN...From 8 AM EDT Saturday through Saturday evening. * IMPACTS...Strong longshore currents will create dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$ NCZ195-199-290130- /O.EXP.KMHX.BH.S.0057.000000T0000Z-221029T0000Z/ West Carteret-Coastal Onslow- 818 PM EDT Fri Oct 28 2022 ...BEACH HAZARDS STATEMENT HAS EXPIRED... Longshore currents are not expected along the beaches from Western Carteret County to Coastal Onslow tomorrow. $$
1 follow-up statement
428 WHUS42 KMHX 292335 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 735 PM EDT Sat Oct 29 2022 NCZ196-204-205-301145- /O.CAN.KMHX.BH.S.0058.000000T0000Z-221030T0000Z/ /O.NEW.KMHX.BH.S.0059.221030T1200Z-221031T0000Z/ East Carteret-Ocracoke Island-Hatteras Island- 735 PM EDT Sat Oct 29 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches from Cape Hatteras to Cape Lookout. * WHEN...From Sunday morning through Sunday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 6:30 PM Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ203-301145- /O.CAN.KMHX.BH.S.0058.000000T0000Z-221030T0000Z/ /O.NEW.KMHX.BH.S.0059.221030T1200Z-221031T0000Z/ Northern Outer Banks- 735 PM EDT Sat Oct 29 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... * WHAT...Dangerous rip currents and large breaking waves expected in the surf zone. * WHERE...Northern Outer Banks beaches. * WHEN...From Sunday morning through Sunday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Dangerous shore break can throw a swimmer or surfer head first into the bottom causing neck and back injuries. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 6:30 PM Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Shore break occurs when waves break directly on the beach. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Oct 28, 8:04 PM EDT, 14 minutes earlier.
Area forecast discussion, Oct 28, 8:04 PM EDT, 14 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
804 PM EDT Fri Oct 28 2022
.SYNOPSIS...
High pressure builds in from the north through the weekend with
light rain abating tomorrow. The next storm system will arrive
early next week. High pressure will regain control mid to late
next week.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 745 PM Friday...A mid-level high resides over ERN this
evening, with a sufficiently deep layer of moisture trapped beneath
it. At the SFC, a stationary front remains offshore, with high
pressure locked in place in the lee of the Appalachians.
A steadier area of light to moderate rain continues along the
frontal boundary where moisture and low-level convergence is
maximized. On the "cool" side of the front, periods of light rain
and drizzle continue to impact much of ENC, but especially across
our southwest counties. This appears to be driven by isentropic
ascent overtop the wedge of cooler air in place across the Mid-
Atlantic. Short term guidance suggests there will continue to be a
favorable overlap of moisture, low condensation pressure deficits,
and isentropic ascent to continue to support rain and drizzle
through late tonight. Eventually, some drying in the low-levels may
lead to a lowered chance of rain or drizzle, and I've adjusted the
forecast overnight to reflect the above-mentioned trends and
expectations.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
As of 400 PM Fri...Conditions dry out tomorrow but clouds are
likely to linger for a while longer as damming pattern remains
in place. There is a healthy split between guidance on the
amount of cloud cover expected, but given known biases of dam
setups being eroded too quickly favored a more pessimistic
solution, holding overcast conditions (especially over OBX) and
slightly cooler highs. Very little change expected in forecast
winds tomorrow.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
As of 315 AM Friday...Unsettled weather returns early next week
before high pressure regains control mid to late week.
Weekend...Strong ridge of high pressure to our
north will interact with a broad offshore low that will remain
relatively stationary through the weekend. This will tighten the
pressure gradient even more and increase windy N-NEerly
conditions along the OBX and coastal areas Saturday. Guidance
also showing persistent onshore NErly flow will result in
greater cloud coverage with a chc for some light drizzle or
showers along the coast through Saturday. Continued tweaks will
be possible in the coming days depending on forecast trends.
Cooler temps are forecast Saturday with aftn high temps in the
upper 60s. Could start seeing high pressure shift north and east
on Sunday as another low pressure system across the south
central US inches towards the southern MS River Valley. Still
expecting a mostly dry day Sunday at the moment, but precip
chances will begin to inc Sunday night and into Monday once high
pressure retreats northward.
Early next week...One low pressure system moving north across
Appalachia dragging a cold front Eward along with it and the
second low meandering off SECONUS coast. A warm front draped
between the two Lows will lift N through the area first,
followed by passage of the cold front Monday night. Precip
chances linger into Tuesday before both systems eventually push
out of the region and the adjacent cold front shifts offshore
sometime late Tue into Tue night. These two days will be the
warmest in the period with above normal highs in the mid to
upper 70s and muggy overnight lows in the upper 50s-low 60s.
Rest of next week...High pressure builds in behind the front
from the W and N with the pair of SFC lows departing to the NE
leading to benign conditions across the FA with near normal
temps, Highs in the low 70s and Lows in the low to mid 50s.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
SHORT TERM /through 18z Sat/...
As of 745 PM Friday...Poor aviation conditions continue into early
Saturday morning, with some improvement possible during the day.
Widespread low CIGs and reduced VIS in RA/DZ continue to impact much
of ENC this evening. This will continue through the night, with CIGs
varying between IFR and MVFR. Eventually, a gradually transition to
mostly MVFR appears plausible on Saturday, with a rise to low VFR
possible (40-60% chance) during the afternoon hours Saturday. Of
note, these types of patterns with cool and moist air wedged in
place east of the Appalachians can be slower to break out of, and
low CIGs may last longer than currently forecast.
LONG TERM /Saturday night through Tuesday/...
As of 315 AM Friday...High pressure keeps a hold over the FA
into Sunday with mostly VFR conditions prevailing. Gusty NNE
winds 20-30 kts will impact the OBX airspace through Sat night
before beginning to diminish Sun. Rain chances increase Monday
afternoon into Tuesday morning with a warm front first lifting
Nward across the area followed by a cold front crossing from W
to E. Potential for subVFR CIGs earlier in the day over the
weekend with subVFR VIS due to overnight/early morning fog early
next week for areas that see appreciable rainfall.
&&
.MARINE...
SHORT TERM /through Saturday/...
As of 400 PM Fri...Area observations should continued SCA
conditions across all area waters except Pamlico and Pungo
Rivers, with northeasterly winds 20-25 kt and seas 6-8 feet.
Prolonged period of strong NE winds will continue as high
pressure impinges on a stalled frontal boundary, keeping a tight
pressure gradient in place. Currently observed conditions are
likely to remain in place through tomorrow, perhaps with
slightly higher seas tomorrow north of Hatteras in the 7-8 foot
range but winds still 20-25 kt and higher gusts. Current SCA
headlines in the short term period areas appear reasonable and
no changes were made this cycle.
LONG TERM /Saturday night through Tuesday/...
As of 320 AM Friday...SCA continue for coastal waters and major
rivers & sounds through most of the weekend into early next
week. An offshore low keeps a tight pressure gradient between
high pressure across the area keeping NEerly winds 20-25kt with
gusts up to 30-33kt. Seas peak at 5-10ft late Saturday, highest
over outer central waters. Winds begin to relax late Sat night
into Sunday allowing the wind driven SCAs over inland
rivers/sounds to begin stepping down, diminishing to 15-20 kts
by Sunday night. Seas will be slower to respond, remaining at
4-8 ft late Sunday. Seas continue to lay down from S to N early
next week with coastal SCAs beginning to expire early Monday
AM.
&&
.TIDES/COASTAL FLOODING...
As of 405 PM Fri...Elevated water levels are expected to
continue over the next couple of days due to an astronomically
higher tide cycle and persistent moderate to strong
northeasterly flow across the area. At this time, the risk of
significant coastal flooding is low. However, water level rises
of around a foot, or so, above normal can be expected for areas
adjacent to the ocean, southern Pamlico Sound, Neuse, Bay,
Pamlico and Pungo Rivers.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement from 8 AM EDT Saturday through
Saturday evening for NCZ196-203>205.
MARINE...Small Craft Advisory until 3 AM EDT Sunday for AMZ131-230-231.
Small Craft Advisory until 6 AM EDT Sunday for AMZ135.
Small Craft Advisory until 6 PM EDT Saturday for AMZ137.
Small Craft Advisory until 9 PM EDT Monday for AMZ150.
Small Craft Advisory until 2 PM EDT Tuesday for AMZ152-154.
Small Craft Advisory until 5 AM EDT Monday for AMZ156-158.
&&
SYNOPSIS...MHX
NEAR TERM...RM
SHORT TERM...MS
LONG TERM...CEB
AVIATION...RM/CEB
MARINE...MS/CEB
TIDES/COASTAL FLOODING...MHXHazardous weather outlook, Oct 28, 4:29 AM EDT, 15 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 429 AM EDT Fri Oct 28 2022 NCZ029-044>047-079-081-090>092-193-198-290830- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Mainland Hyde- Duplin-Lenoir-Jones-Northern Craven-Inland Onslow- 429 AM EDT Fri Oct 28 2022 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ205-290830- Hatteras Island- 429 AM EDT Fri Oct 28 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING NORTH OF CAPE HATTERAS... ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING SOUTH OF CAPE HATTERAS... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. High astronomical tides and gusty NE winds could produce minor coastal flooding around the times of high tide. This will occur primarily in areas adjacent to the ocean, sounds and tidal creeks during the morning high tide cycle over the next few days. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. High astronomical tides and gusty NE winds could produce minor coastal flooding around the times of high tide through the weekend. This will occur primarily in areas adjacent to the ocean, sounds and tidal creeks during the morning high tide cycle over the next few days. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203-290830- Northern Outer Banks- 429 AM EDT Fri Oct 28 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. High astronomical tides and gusty NE winds could produce minor coastal flooding around the times of high tide. This will occur primarily in areas adjacent to the ocean, sounds and tidal creeks during the morning high tide cycle over the next few days. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. High astronomical tides and gusty NE winds could produce minor coastal flooding around the times of high tide through the weekend. This will occur primarily in areas adjacent to the ocean, sounds and tidal creeks during the morning high tide cycle over the next few days. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ196-204-290830- East Carteret-Ocracoke Island- 429 AM EDT Fri Oct 28 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING NORTH OF CAPE LOOKOUT... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Moderate Rip Current Risk. High astronomical tides and gusty NE winds could produce minor coastal flooding around the times of high tide. This will occur primarily in areas adjacent to the ocean, sounds and tidal creeks during the morning high tide cycle over the next few days. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. High astronomical tides and gusty NE winds could produce minor coastal flooding around the times of high tide through the weekend. This will occur primarily in areas adjacent to the ocean, sounds and tidal creeks during the morning high tide cycle over the next few days. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-199-290830- West Carteret-Coastal Onslow- 429 AM EDT Fri Oct 28 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. High astronomical tides and gusty NE winds could produce minor coastal flooding around the times of high tide. This will occur primarily in areas adjacent to the ocean, sounds and tidal creeks during the morning high tide cycle over the next few days. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. High astronomical tides and gusty NE winds could produce minor coastal flooding around the times of high tide through the weekend. This will occur primarily in areas adjacent to the ocean, sounds and tidal creeks during the morning high tide cycle over the next few days. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ080-094-194-290830- Beaufort-Pamlico-Southern Craven- 429 AM EDT Fri Oct 28 2022 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. High astronomical tides and gusty NE winds could produce minor coastal flooding around the times of high tide. This will occur primarily in areas adjacent to the southern Pamlico Sound, Neuse, Bay, Pamlico, and Pungo Rivers and tidal creeks during the morning high tide cycle over the next few days. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. High astronomical tides and gusty NE winds could produce minor coastal flooding around the times of high tide through the weekend. This will occur primarily in areas adjacent to the southern Pamlico Sound, Neuse, Bay, Pamlico, and Pungo Rivers and tidal creeks during the morning high tide cycle over the next few days. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 29, 7:35 PM EDT | Beach Hazards Statement | MHX | Carteret, Dare, Hyde | 24 hr |
Nearby
Beach Hazards Statements in North Carolina, 2022Every beach hazards statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.